Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 146, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 29, 2016, 4:58 PM CDT for Gove County, Logan County, Thomas County, Kansas. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2016, 4:58 PM CDT (21:58 UTC)
- Expired
- May 29, 2016, 5:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 75 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 4:58 PM CDT | HAIL 1 | 12 E Russell Springs, KS | UP TO QUARTER SIZE. |
| May 29, 5:18 PM CDT | HAIL 1 | 12 Nnw The Monument Roc, KS | UP TO QUARTER SIZE HAIL. MOSTLY PEA SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 642 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 1620 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.6
The text
As transmitted.
803
WUUS53 KGLD 292158
SVRGLD
KSC063-109-193-292245-
/O.NEW.KGLD.SV.W.0146.160529T2158Z-160529T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
458 PM CDT SUN MAY 29 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS...
SOUTH CENTRAL THOMAS COUNTY IN NORTHWESTERN KANSAS...
NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 545 PM CDT
* AT 458 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES SOUTHWEST OF MONUMENT TO 12 MILES EAST OF
RUSSELL SPRINGS...MOVING SOUTHEAST AT 5 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
MONUMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3887 10096 3903 10121 3918 10121 3916 10092
3895 10075 3886 10083
TIME...MOT...LOC 2158Z 306DEG 6KT 3907 10108 3893 10094
HAIL...1.50IN
WIND...60MPH
$$
HUSTED2 follow-up statements
945
WWUS53 KGLD 292216
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
516 PM CDT SUN MAY 29 2016
KSC063-109-193-292245-
/O.CON.KGLD.SV.W.0146.000000T0000Z-160529T2245Z/
GOVE KS-THOMAS KS-LOGAN KS-
516 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL GOVE...SOUTH CENTRAL THOMAS AND NORTHEASTERN LOGAN
COUNTIES...
AT 515 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTHWEST OF MONUMENT TO 14 MILES SOUTH OF
OAKLEY...MOVING EAST AT 5 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...PUBLIC. AT 358 PM CDT...QUARTER SIZE HAIL WAS REPORTED
12 MILES EAST OF RUSSELL SPRINGS.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MONUMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3887 10096 3903 10121 3918 10121 3916 10092
3895 10075 3886 10083
TIME...MOT...LOC 2215Z 262DEG 6KT 3907 10106 3892 10089
HAIL...1.75IN
WIND...60MPH
$$
HUSTED572
WWUS53 KGLD 292227
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
527 PM CDT SUN MAY 29 2016
KSC063-109-193-292245-
/O.CON.KGLD.SV.W.0146.000000T0000Z-160529T2245Z/
GOVE KS-THOMAS KS-LOGAN KS-
527 PM CDT SUN MAY 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR WEST CENTRAL GOVE...SOUTH CENTRAL THOMAS AND NORTHEASTERN LOGAN
COUNTIES...
AT 526 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MONUMENT...OR
9 MILES SOUTHWEST OF OAKLEY...MOVING EAST AT 10 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...PUBLIC. QUARTER SIZE HAIL HAS BEEN REPORTED IN PAGE CITY.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MONUMENT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3891 10094 3903 10112 3917 10112 3916 10092
3895 10075 3886 10083
TIME...MOT...LOC 2226Z 283DEG 10KT 3906 10101
HAIL...1.25IN
WIND...60MPH
$$
HUSTEDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:29 PM CDT, 1 hour 29 minutes earlier.
Area forecast discussion, May 29, 3:29 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Goodland KS 229 PM MDT SUN MAY 29 2016 .SHORT TERM...(This evening through Monday) Issued at 217 PM MDT Sun May 29 2016 Scattered thunderstorms have developed this afternoon in southeastern part of the area. A weak shortwave trough rotating around the souther plains ridge has provided enough lift in the moderately unstable and weakly sheared environment for large hail in the strongest cores. The shear is forecast to increase a bit this afternoon so storms will likely persist into the evening hours as they gradually lift north with the upper forcing. Monday will present a similar set up as today. Another shortwave trough will rotate in during the afternoon from the southwest. Instability however will be higher...with most of the forecast area moderately to strongly unstable. Deep layer shear will be similar with perhaps a slight increase as well compared to today. As a result...think there will be another round of scattered storms capable of producing large hail. .LONG TERM...(Monday night through Sunday) Issued at 151 PM MDT Sun May 29 2016 Thunderstorm activity Monday evening, some severe, will slowly wind down Monday night as the longwave of low pressure pulls slightly eastward overnight. The theta-e boundary that provided a focus for thunderstorm development on Monday afternoon/evening will move off to the east as we head into Tuesday. Another round of thunderstorm activity will be possible on Tuesday along and ahead of a cold front. At this time, strong thunderstorms are possible but severe thunderstorm development will be limited. PoPs remain in the forecast through Wednesday morning as this front will likely slow down during the overnight hours and perhaps stall out just to the east of the CWA. This system will move to the east late Wednesday and into Thursday with high pressure building in to the west of the CWA. A dry and warm pattern will persist from late Wednesday into the weekend. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1117 AM MDT Sun May 29 2016 widely scattered thunderstorms will develop this evening and persist into tonight due to a weak shortwave trough aloft and instability due to surface heating. Confidence is rather low that one of these storms will directly impact either KGLD or KMCK so will not mention in the TAFs at this time. Overnight...there is a low probability of low clouds and fog with low level moisture advecting northward which could briefly reduce flight categories at either terminal. Once again, confidence is rather low so will leave out of the TAFs for now. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...TL AVIATION...024
Hazardous weather outlook, May 29, 11:41 AM CDT, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1041 AM MDT SUN MAY 29 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1041 AM MDT SUN MAY 29 2016 /1141 AM CDT SUN MAY 29 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE WILL BE ISOLATED TO SCATTERED THUNDERSTORMS THROUGH TONIGHT. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... THE CHANCES FOR THUNDERSTORMS WILL CONTINUE FROM MONDAY INTO TUESDAY NIGHT. AT THIS TIME...IT LOOKS LIKE SOME OF THESE STORMS COULD BECOME SEVERE MONDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
In the hours before
Local storm report, May 29, 4:24 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 8 SSE MONUMENT 38.99N 100.93W
05/29/2016 E1.75 INCH LOGAN KS PUBLIC
PING PONG TO GOLF BALL SIZE HAIL.
&&
HILLSpecial weather statement, May 29, 4:24 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 424 PM CDT SUN MAY 29 2016 KSZ014-015-292145- THOMAS KS-SHERIDAN KS- 424 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND SOUTHWESTERN SHERIDAN COUNTIES UNTIL 445 PM CDT... AT 424 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHEAST OF OAKLEY...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GRINNELL AND ANGELUS. THIS INCLUDES INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 73 AND 75. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3913 10059 3913 10084 3926 10085 3928 10054 TIME...MOT...LOC 2124Z 266DEG 18KT 3918 10075 HUSTED
Local storm report, May 29, 4:38 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
338 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0139 PM HAIL PARK 39.11N 100.36W
05/29/2016 E1.75 INCH GOVE KS PUBLIC
RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED BY RADAR.
&&
HILLSpecial weather statement, May 29, 4:42 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 442 PM CDT SUN MAY 29 2016 KSZ015-292200- SHERIDAN KS- 442 PM CDT SUN MAY 29 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHERIDAN COUNTY UNTIL 500 PM CDT... AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF SELDEN...OR 8 MILES NORTHWEST OF HOXIE...MOVING EAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. NICKEL SIZE HAIL COVERING THE GROUND WAS JUST REPORTED 7 MILES SOUTH OF SELDEN. LOCATIONS IMPACTED INCLUDE... HOXIE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3940 10067 3950 10063 3950 10039 3935 10045 TIME...MOT...LOC 2141Z 283DEG 9KT 3944 10056 HUSTED
Local storm report, May 29, 4:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 7 S SELDEN 39.44N 100.57W
05/29/2016 M0.88 INCH SHERIDAN KS TRAINED SPOTTER
&&
TLYNCHSpecial weather statement, May 29, 4:47 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM CDT SUN MAY 29 2016
KSZ029-292215-
GOVE KS-
447 PM CDT SUN MAY 29 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOVE COUNTY UNTIL
515 PM CDT...
AT 447 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHWEST OF GOVE...MOVING NORTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHWESTERN GOVE
COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3888 10082 3888 10081 3903 10060 3884 10044
3878 10072
TIME...MOT...LOC 2147Z 238DEG 17KT 3886 10071
HUSTEDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 1:37 PM CDT | Special Weather Statement | GLD | Gove | 38 min |
| May 29, 1:52 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 38 min |
| May 29, 2:22 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 38 min |
| May 29, 2:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 29, 3:02 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 43 min |
| May 29, 3:12 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 48 min |
| May 29, 3:31 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 44 min |
| May 29, 3:46 PM CDT | Special Weather Statement | GLD | Norton | 14 min |
| May 29, 3:48 PM CDT | Flash Flood Warning | GLD | Gove | 6 hr |
| May 29, 3:53 PM CDT | Special Weather Statement | GLD | Logan | 22 min |
| May 29, 3:55 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 50 min |
| May 29, 3:57 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 48 min |
| May 29, 4:05 PM CDT | Special Weather Statement | GLD | Norton | 25 min |
| May 29, 4:11 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 49 min |
| May 29, 4:14 PM CDT | Special Weather Statement | GLD | Logan | 16 min |
| May 29, 4:24 PM CDT | Special Weather Statement | GLD | Sheridan | 21 min |
| May 29, 4:30 PM CDT | Flash Flood Warning | GLD | Gove, Logan | 5 hr |
| May 29, 4:42 PM CDT | Special Weather Statement | GLD | Sheridan | 18 min |
| May 29, 4:47 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| May 29, 4:55 PM CDT | Tornado Warning | GLD | Gove, Logan | 13 min |
| May 29, 5:19 PM CDT | Special Weather Statement | GLD | Thomas | 11 min |
| May 29, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 24 min |
| May 29, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| May 29, 5:35 PM CDT | Special Weather Statement | GLD | Logan | 25 min |
| May 29, 5:43 PM CDT | Flash Flood Warning | GLD | Logan | 4 hr |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 46 min |
| May 29, 5:45 PM CDT | Special Weather Statement | GLD | Gove | 15 min |
| May 29, 5:56 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 34 min |
| May 29, 6:02 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| May 29, 6:08 PM CDT | Special Weather Statement | GLD | Logan | 22 min |
| May 29, 6:11 PM CDT | Special Weather Statement | GLD | Thomas | 19 min |
| May 29, 6:22 PM CDT | Special Weather Statement | GLD | Sherman | 8 min |
| May 29, 6:27 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 33 min |
| May 29, 6:30 PM CDT | Special Weather Statement | GLD | Wallace | 15 min |
| May 29, 6:31 PM CDT | Special Weather Statement | GLD | Sherman | 14 min |
| May 29, 6:34 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 41 min |
| May 29, 6:38 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 52 min |
| May 29, 6:50 PM CDT | Special Weather Statement | GLD | Sherman | 25 min |
| May 29, 6:57 PM CDT | Special Weather Statement | GLD | Logan | 18 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.